Iowa, 2020

Blizzard in Iowa, December 23, 2020

December 23, 2020 · NWS DMX · 13 events in 13 counties and zones

A vigorous winter system impacted the area, resulting in rapidly falling temperatures with the cold front passage, strong winds statewide regularly gusting to or over 50 mph, and blizzard conditions in northwest Iowa where snow accumulation was greatest. Synoptically, two areas of low pressure merged across northern Iowa and lifted northeast, pulling a cold front across the area.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A vigorous winter system impacted the area, resulting in rapidly falling temperatures with the cold front passage, strong winds statewide regularly gusting to or over 50 mph, and blizzard conditions in northwest Iowa where snow accumulation was greatest. Synoptically, two areas of low pressure merged across northern Iowa and lifted northeast, pulling a cold front across the area. Precipitation developed along the initial cold front, though better moisture and additional snow fell within the deformation zone of the system. Winds remained elevated during this time, resulting in widespread diminished visibility across northern Iowa much of the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 23, 11:41 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Dec 23, 11:41 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1141 AM CST Wed Dec 23 2020

.SHORT TERM.../Today through Tonight/
Issued at 328 AM CST Wed Dec 23 2020

Confidence: Medium to High

Main points...snowfall and increasing winds this afternoon and
tonight will result in a period of blizzard conditions along with
very poor to dangerous travel from 18z through 06z across the
northwest third of the forecast area. Along and northwest of a line
roughly from Carrol to just northwest of Ft. Dodge to just northwest
of Mason City. Have expanded both the BZ.W and the WW.Y across Iowa
northwest to northeast areas this afternoon. This area is expected
to receive 2 to 5 inches of snow with the higher totals along the
Iowa-Minnesota border. Just south of the area of more likely
blizzard conditions today, there will be an area of lesser snowfall
and still plenty of wind resulting in poor travel. These are
highlighted with winter weather advisories. The remainder of the
area will see wind advisory conditions. Bitter cold conditions will
develop overnight tonight into early Thursday morning with wind
chills of 20 below zero north of Highway 30 and 25 to near 30 below
north of Highway 18.

Storm to intensify this morning and track east northeast across the
region. Early today, two areas of low pressure  from western Iowa to
southern MN will consolidate near Rochester, MN and track northeast
toward Duluth by late this afternoon.  Though moisture is lacking in
the short term this morning, a deformation axis of snow and lift
along and just behind a strong cold front will enhance precipitation
later this morning and into the afternoon hours as wind really pick
up. Earlier this morning, a brief period of wind of 1 to 2 hours
will move across the south/east ahead of the main low. A wind
advisory has been issued for those areas or extended in time to
begin earlier today.  By 18z a larger shield of light to moderate
precipitation will develop from north central to west central Iowa
resulting in snowfall rates of about 1/2 inch per hour or slightly
higher for the afternoon.  A brief period of light freezing rain may
occur late this morning before the main area of snow overtakes the
region. Bufkit soundings show a period of lack of ice introduction
which quickly gives way to saturation. Little if any ice
accumulation is expected. As the storm crosses the state into
Wisconsin today, strong northwest winds of 25 to 40 mph mph are
expected with gusts 45 to 55 mph or higher in the areas expected to
be most impacted with blizzard conditions. The wind will spread
across the remainder of the region again this afternoon with gusts
over 45 mph at most locations into the evening hours, gradually
lessening as we get towards midnight into Thursday morning.  There
remain a couple of uncertainties with the event including the amount
of precipitation across the north.  Many of the higher res models
and the Euro are showing about .30 to .50 inches with the
deformation axis while the GFS is less with about .15 to .25.  Given
that snow ratios will be 15:20:1 during the event with the higher
ratios toward mid to late afternoon, it is possible that snow
amounts may need to be raised by 1 to 3 inches north in the main
axis of the blizzard area. One limiting factor right now and what
might lend a bit more credence to the GFS's lesser precipitation
amount is the slower return of moisture at H850 as of 00z last
night. For now, will take the more conservative GFS and allow the
day crew to make adjustments, if necessary. The snow amounts
today/this evening will really not drive the impacts as much as the
wind, so even at present levels, travel will be very poor to
dangerous over northwest areas this afternoon once an inch or
more accumulates on the ground and blowing snow begins.

Tonight very cold air will follow the storm with winds gradually
diminishing toward morning. Wind chills north will be well into
headline criteria and will let the day shift add those after we get
mostly completed with today's weather.  Lows tonight will drop to
the 0 to 5 below range north and in the 5 to 10 range south.
Tomorrow will be quite cold with highs only in the single digits
over much of the north while the south sees mid teens.  High
pressure and some mixing will keep breezy and cold wind chills over
the area tomorrow as well. Tomorrow night the ridge will slip east
with a return to westerly flow aloft. Lows will be cold again in the
single digits below and above zero.

.LONG TERM.../Thursday through Tuesday/
Issued at 328 AM CST Wed Dec 23 2020

Confidence: Medium to High

Little significant weather is in the offing through the weekend,
although a weak system will track across Iowa Sunday with another
shot of colder air as high pressure settles into the region Monday
into Tuesday.  Late Tuesday into Wednesday, the next upstream storm
will be approaching for another possible round of winter weather
next week. Highs through the period will range from the 20s to lower
40s into Sunday falling back to the teens to 20s for Monday and
Tuesday. Lows from the single digits to lower 20s south.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1141 AM CST Wed Dec 23 2020

Poor aviation weather expected this afternoon into the evening
with blizzard conditions in northwest third of Iowa. Very strong
west to northwest surface winds expected for much of the period
as strong low pressure lifts into Minnesota. Moderate to heavy
snowfall is expected into northwest and north central Iowa later
this afternoon into the evening with near zero visibility. Farther
south, lighter amounts are expected but with still significant
restrictions to visibility. Conditions are expected to improve
late tonight into Thursday morning as the storm departs. Some low
lying blowing snow is expected in northern Iowa but ceilings
should slowly decrease.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight CST tonight for IAZ027-028-037-038-
048-059-060-071.

Winter Weather Advisory until midnight CST tonight for IAZ017-
025-026-035-036-046-047-057-058-070.

Wind Advisory until midnight CST tonight for IAZ039-049-050-061-
062-072>075-081>086-092>097.

Blizzard Warning until midnight CST tonight for IAZ004>007-015-
016-023-024-033-034-044-045.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Cogil
Hazardous weather outlook, Dec 23, 4:18 AM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
418 AM CST Wed Dec 23 2020

IAZ017-025-026-036-046-047-057-058-070-241030-
Cerro Gordo-Wright-Franklin-Hamilton-Greene-Boone-Audubon-Guthrie-
Cass-
418 AM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Snow with up to 2 inches accumulation and strong northwest winds
gusting to 45 mph causing blowing and drifting snow and hazardous
travel. Period of hazardous weather will be from noon today into
this evening.

A Winter Weather Advisory is in effect Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very cold wind chills of 10 below to 20 below zero are possible
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are not needed, although snow reports are appreciated.

IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-241030-
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-
Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
418 AM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a chance of light rain today ahead of a cold front which
will result falling temperatures to below freezing mid afternoon.
Light liquid precipitation this morning may freeze to roads as
temperatures fall this afternoon. Patchy areas of ice and slick
travel may develop. Light snowfall is possible during the late
afternoon and evening, which could create some areas of blowing
snow and reduced visibility.

A Wind Advisory is in effect for the area Wednesday into Wednesday
night. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very cold wind chills of 10 below to 20 below zero are possible
tonight and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are not needed, although snow reports are appreciated.

IAZ004>007-015-016-023-024-033>035-044-045-241030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-
Humboldt-Sac-Calhoun-Webster-Crawford-Carroll-
418 AM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Snow will develop along with strong northerly winds by this
afternoon resulting in blizzard conditions. Travel will become
dangerous as visibilities drop to near white-out conditions.

A Blizzard Warning is in effect for this afternoon and evening.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very cold wind chills of 10 below to 20 below zero are possible
tonight Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are not needed, although snow reports are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 blizzard. Local standard time, as filed.

Blizzard, Emmet

When
December 23, 2:00 PM CST to 10:00 PM CST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
December 23, 2:00 PM CST to 10:00 PM CST
Where
Palo Alto forecast zone
Reported by
ASOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
December 23, 2:00 PM CST to 10:00 PM CST
Where
Pocahontas forecast zone
Reported by
ASOS
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Sac

When
December 23, 3:00 PM CST to 9:00 PM CST
Where
Sac forecast zone
Reported by
ASOS
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Blizzard, Crawford

When
December 23, 3:00 PM CST to 9:00 PM CST
Where
Crawford forecast zone
Reported by
ASOS
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
December 23, 4:00 PM CST to 11:00 PM CST
Where
Kossuth forecast zone
Reported by
ASOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
December 23, 4:00 PM CST to 10:00 PM CST
Where
Humboldt forecast zone
Reported by
ASOS
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
December 23, 4:00 PM CST to 10:00 PM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
December 23, 4:00 PM CST to 10:00 PM CST
Where
Hancock forecast zone
Reported by
ASOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Wright

When
December 23, 4:00 PM CST to 11:00 PM CST
Where
Wright forecast zone
Reported by
ASOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Webster

When
December 23, 4:00 PM CST to 9:00 PM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Blizzard, Calhoun

When
December 23, 4:00 PM CST to 9:00 PM CST
Where
Calhoun forecast zone
Reported by
ASOS
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Carroll

When
December 23, 4:00 PM CST to 9:00 PM CST
Where
Carroll forecast zone
Reported by
ASOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933877, 933878, 933879, 933887, 933888, 933880, 933881, 933882, 933883, 933884, 933885, 933886, 933889.